Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 5, NWS Las Vegas, NV

July 14, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 1996, 11:51 AM PDT for Clark County, Nevada. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1996, 11:51 AM PDT (18:51 UTC)
Expired
Jul 14, 1996, 1:00 PM PDT
In force
69 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 141853
FFWLAS
NVC003-142000-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1151 AM PDT SUN JUL 14 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  100 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...NORTHWESTERN CLARK COUNTY
 
LAS VEGAS DOPPLER RADAR HAS INDICATED A STRONG THUNDERSTORM OVER
MT CHARLESTON AND THE SPRING MOUNTIANS RECREATION AREA. THOSE
TRAVELLING ALONG ROADWAYS SHOULD REMAIN AWARE FOR WATER AND MUD COVERED
ROADWAYS.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
 
CORDERO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:09 AM PDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 9:09 AM PDT, 2 hours 42 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 AM PDT SUN JUL 14 1996

ALREADY HAD SOME SHOWERS AND TRW'S POP UP THIS MRNG ACRS ERN SAN BRNDNO
ACRS EXCISTING THETA-E/H8 DP AXIS ACRS NV/CA BDR.  WK VORT CIRCULATION
NR SAN AIDED IN BRINGING UP NOCTURAL MSTR SURGE UP CO RVR VALLEY.  TDY
DPS ACRS RVR VALLEY RANGES FROM LWR 70S NR BLH AND YUM...LHU AND EED NR
60...THIS UP CONSIDERABLY FROM YSTDY WHERE BLH AND YUM WERE IN MID 50S
AND LHU AND EED IN MID AND UPR 40S.  SO CHNGD WRDG A TAD FOR MORE
WIDESPREAD ACTIVITY TDY THAN INDCD BY PREV FCST. THETA-E RDG AND DRY
SLOT SITUATING MORE N-S TDY EVEN MORE TMW WITH SOME DRYING STARTING TO
OCCUR NW OF TPH WITH ASSISTANCE OF NRN CA S/W.  THE LAST 4 OR 5 DAYS
ACTIVITY STARTED ALONG THIS DRY SLOT SO WILL PROBABLY START THERE AGAIN
TODAY ALONG PRC-BTY LINE. MOIST H7/H8 S-SE FLO WL CONT OVR XTRM SRN
NV...NW AZ...AND CO RVR VALLEY TMW SO TRW'S CONTG TMnW WARRANTED.  LOW
LVL MSTR SLOW TO CREEP OUT OF CWA W TO E SO WL INDICATE THIS IN PM CWA
FCST PACKAGE.  LAS321.  CORDERO

In the hours before

Special weather statement, Jul 14, 7:16 AM PDT, 4 hours 35 minutes before
CAZ019-141617-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
717 AM PDT SAT JUL 13 1996

...SHOWERS AND THUNDERSTORMS DEVLOPING ACROSS PORTIONS OF EXTREME
EASTERN SAN BERNANDINO COUNTY IN CALIFORNIA...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS EXTREME
EASTERN SAN BERNANDINO IN SOUTHERN CALIFORNIA ALONG INTERSTATE 15
BETWEEN BAKER AND HALLORAN SPRINGS.  EVEN THOUGH THE STORMS WERE
FEW AND FAR BETWEEN...THE WIND GUSTS ASSOCIATED WITH SOME OF THESE
STORMS MAY BE QUITE STRONG.

ANY OF THE SHOWERS OR THUNDERSTORMS ACROSS EXTREME EASTERN SAN
BERNANDINO WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH.
THESE STORMS MAY NOT EVEN LOOK THAT STRONG BUT PEOPLE TRAVELLING SHOULD
REMAIN ALERT FOR ANY SHOWERS OR THUNDERSTORMS. FREQUENT LIGHTNING AND
BRIEF HEAVY SHOWERS MAY BE ENCOUNTERED WITH THESE STORMS. VISIBILITY
MAY BE REDUCED TO NEAR ZERO AT TIMES ON AREA ROADWAYS. PEOPLE
TRAVELLING ALONG I-15 NEAR THE CALIFORNIA AND NEVADA BORDER SHOULD KEEP
AN EXTRA CAUTIOUS EYE ON APPROACHING STORMS. SOMETIMES THE PARENT
SHOWER OR THUNDERSTORM CAN BE MILES AWAY.

LISTEN TO THIS STATION FOR FURTHER INFORMATION AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

CORDERO
Special weather statement, Jul 14, 11:16 AM PDT, 35 minutes before
NVZ008-009-AZZ002-003-CAZ019-142015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1117 AM PDT (1117 AM MST) SUN JUL 14 1996

...SHOWERS AND THUNDERSTORMS OCCURRING OVER CLARK COUNTY IN
NEVADA...SOUTHERN MOHAVE COUNTY IN ARIZONA AND SAN BERNANDINO COUNTY
IN CALIFORNIA...

1...IN EASTERN SAN BERNANDINO...AT 11 AM PDT LAS VEGAS WEATHER SERVICE
AND EDWARDS AIR FORCE DOPPLER RADAR INDICATED NUMEROUS LIGHT SHOWERS
ALONG AND SOUTH OF INTERSTATE 40.  SHOWERS EXTENDED FROM NEEDLES IN THE
COLORADO RIVER VALLEY TO JUST EAST OF THE BARSTOW-DAGGET AREA AND OVER
THE TWENTY NINE PALMS MARINE BASE.

2...IN MOHAVE COUNTY...LIGHT SHOWERS WERE EXTENDING FROM ALAMO LAKE TO
JUST NORTH OF PARKER DAM ALONG THE SOUTHERN BORDER OF THE COUNTY.

3...IN CLARK COUNTY...SHOWERS AND THUNDERSTORMS WERE DETECTED ALONG THE
SHEEP RANGE NEAR THE LINCOLN/CLARK COUNTY BORDER AND IN PORTIONS OF THE
SPRING MOUNTAINS RECREATION AREA.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHERN NEVADA...MOHAVE COUNTY IN ARIZONA AND SAN BERNANDINO IN
SOUTHERN CALIFORNIA THIS AFTERNOON.

ANY OF THE SHOWERS OR THUNDERSTORMS ACROSS SOUTHERN NEVADA
...MOHAVE COUNTY IN ARIZONA OR SAN BERNANDINO WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS TO 50 MPH. FREQUENT LIGHTNING AND BRIEF
HEAVY SHOWERS MAY BE ENCOUNTERED WITH THESE STORMS. VISIBILITY MAY BE
REDUCED TO NEAR ZERO AT TIMES ON AREA ROADWAYS. PEOPLE TRAVELLING ALONG
I-15 NEAR THE CALIFORNIA AND NEVADA BORDER AND ALONG I-40 IN SAN
BERNANDINO SHOULD KEEP AN EXTRA CAUTIOUS EYE ON APPROACHING STORMS.
SOMETIMES THE PARENT SHOWER OR THUNDERSTORM CAN BE MILES AWAY.

LISTEN TO THIS STATION FOR FURTHER INFORMATION AND STATEMENT|S FROM
THE NATIONAL WEATHER SERVICE.

CORDERO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:51 AM PDTSevere Thunderstorm WarningVEFClark69 min
Jul 14, 1:54 PM PDTFlash Flood WarningVEFClark2 hr
Jul 14, 2:55 PM PDTSevere Thunderstorm WarningVEFClark65 min
Jul 14, 3:11 PM PDTFlash Flood WarningVEFClark64 min
Jul 14, 3:11 PM PDTSevere Thunderstorm WarningVEFClark64 min
Jul 14, 3:33 PM PDTFlash Flood WarningVEFClark57 min
Jul 14, 3:33 PM PDTSevere Thunderstorm WarningVEFClark57 min
Jul 14, 4:21 PM PDTFlash Flood WarningVEFClark2 hr
Jul 14, 4:21 PM PDTSevere Thunderstorm WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.